Homeopathy 2013; 102(03): 215-224
DOI: 10.1016/j.homp.2013.05.001
Review
Copyright © The Faculty of Homeopathy 2013

Immunomodulatory drugs (natalizumab), worsening of multiple sclerosis, rebound effect and similitude

Marcus Zulian Teixeira

Subject Editor:
Further Information

Publication History

Received12 June 2012
revised15 January 2013

accepted02 May 2013

Publication Date:
29 December 2017 (online)

Background Homeopathic treatment is based on the principle of similitude (‘like cures like’) administering to sick individuals substances that cause similar symptoms in healthy individuals, employing the paradoxical or biphasic action of the organism as therapeutic response. This homeostatic, vital or secondary action of the organism is scientifically explained by the rebound effect of drugs, resulting in worsening of symptoms after enantiopathic treatment withdrawal. Natalizumab reduces relapses in patients with active multiple sclerosis (MS), but recent studies report severe worsening of MS after suspension of treatment, as a consequence of the rebound effect.

Method Extending this source of evidence, this work reviews research that demonstrates secondary worsening of MS after discontinuation of natalizumab, a human monoclonal antibody that suppresses the disease inflammatory activity as primary action.

Results Several studies refer to the immune reconstitution inflammatory syndrome (IRIS) as a plausible explanation of reactivation of MS after withdrawal of natalizumab: a rebound effect or secondary action of the organism in response to the primary immunosuppression caused by the drug.

Conclusion Relapses of MS after discontinuation of natalizumab treatment indicate rebound of disease activity, supporting the homeopathic principle and warning healthcare professionals about this serious iatrogenic event.